Rapid Involution of Pustules during Topical Steroid Treatment of Acute Generalized Exanthematous Pustulosis.Case Rep Dermatol. 2017 Jan-Apr; 9(1):135-139.CR
Acute generalized exanthematous pustulosis (AGEP) is a dramatic generalized pustular rash of severe onset, which is considered a serious cutaneous adverse reaction to drugs. However, even though the clinical features are impressive and are often accompanied by systemic inflammation, it can be controlled quickly and safely by topical steroids subsequent to interruption of the offending drug. Here, we describe the management of a case and the evolution of the pustular rash. An elderly woman consulted with a generalized crop of 2-3 mm, nonfollicular pustules on erythematous background. In the 4 preceding weeks, she had been using amoxicillin/clavulanic acid for a bacterial implant infection and rivaroxaban. The clinical EuroSCAR criteria including the histology confirmed AGEP. Her medication was stopped and topical clobetasol propionate was used. Within 24 h, the development of new pustules ceased and the patient was discharged after 7 days of hospitalization with only a faint, diffuse erythema and focal desquamation remaining. This and many other cases in the literature suggest that topical steroids should be considered as a first-line treatment option, especially as systemic steroids themselves can sometimes induce generalized pustulosis.